South Dakota, 2016

Hail and Lightning Strike in South Dakota, August 14, 2016

August 14, 2016 · NWS UNR · 2 events in 1 county or zone

A thunderstorm moved through the Rapid City area and produced hail to penny size on the west side of the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm moved through the Rapid City area and produced hail to penny size on the west side of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 4:24 PM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 14, 4:24 PM MST, 4 hours 36 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
524 PM MDT SUN AUG 14 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 1240 PM MDT Sun Aug 14 2016

Latest upper analysis shows a weak closed low centered over ern
Manitoba/far nwrn Ontario this aftn with the associated upper
trough over the Great Lakes region. Upper ridging was located over
British Columbia with a very weak upper low moving into northern
California. Weak disturbances are evident in the northwesterly
upper flow over the northern plains. At the surface, high
pressure was located over the eastern Dakotas/Minnesota with low
pressure over eastern Montana and Wyoming. Southeasterly winds
resulting from the pressure gradient between the sfc high to the
east and the deepening trough to the west are drawing low level
moisture back into the forecast area. Dewpoints are currently in
the lower to mid 40s over northeastern Wyoming and in the 50s over
much of western and central South Dakota. As temperatures warm
this aftn the instability will increase. Meso-models are
currently showing greater than 1500J/KG MLCAPE east of the Black
Hills. Sufficient shear exists across the area for supercell
thunderstorm development this aftn and eve. Large hail and
damaging wind gusts are likely. The storms will increase in
coverage as they move eastward across western South Dakota this
evening. Most of the forecast area should be finished with
thunderstorms by midnight followed by clearing skies. Low
temperatures will remain relatively warm, generally in the 50s to
lower 60s.

On Monday...Weak cyclonic upper level flow will redevelop across
the Northern Plains as weak surface low pressure remains across
the area. Another shortwave will cross the Dakotas during peak
heating on Monday. Ample instability will remain across western
SD, but shear values will be much lower than today. Regardless,
showers and thunderstorms should fire off the higher terrain with
a few storms becoming strong enough to produce some hail and wind.
High temperatures on Monday will be in the mid-80s to lower 90s
across the plains. Thunderstorms will diminish quickly during the
evening temperatures begin to cool, increasing the stability.
Skies will clear during the evening and low temperatures will
fall into the 50s to lower 60s.

.LONG TERM...(Tuesday Through Sunday)
Issued at 1240 PM MDT Sun Aug 14 2016

Semi-progressive pattern expected in the period.
Continued indications for a stronger cold front by Thur this week as
an eastern pac ridge builds into western noam and forces long
trajectory northerly flow into central noam. This system looks to
bring much cooler temps for a short period by the end of this week,
although progressive flow will likely lead to a quick warm up with
western conus ridging shifting quickly east. Best chance for more
widespread precip still looks to be in the Thur-Fri period ahead of
the expected cold front. Otherwise, any precip will be sct to isold
across the area, with the best chances around the Black Hills until
then. Slightly above normal temps expected through thur, with a sig
cool down by Friday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 520 PM MDT Sun Aug 14 2016

Isolated to scattered thunderstorms over ne WY and wrn SD will
continue to spread east this evening with local mvfr visibility.
Some storms may contain strong gusty winds and large hail. The
storm are expected to linger over over parts of south central SD
until 09Z. Otherwise, VFR conditions are expected through tonight

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...10
LONG TERM...JC
AVIATION...10
Hazardous weather outlook, Aug 14, 5:35 AM MST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
635 AM MDT SUN AUG 14 2016

SDZ001-002-012>014-024>032-041>044-046-047-072>074-WYZ056>058-071-
151300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
635 AM MDT SUN AUG 14 2016 /735 AM CDT SUN AUG 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH
DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS MUCH
OF THE AREA TODAY. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE
MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA ON
MONDAY. ADDITIONAL CHANCES FOR STORMS OCCUR LATER IN THE WEEK.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ049-WYZ054-055-151300-
TRIPP-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
635 AM MDT SUN AUG 14 2016 /735 AM CDT SUN AUG 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS CAMPBELL COUNTY
IN NORTHEAST WYOMING AND TRIPP COUNTY IN SOUTH CENTRAL SOUTH
DAKOTA TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA ON
MONDAY. ADDITIONAL CHANCES FOR STORMS OCCUR LATER IN THE WEEK.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 14, 7:13 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT SUN AUG 14 2016

SDZ026-028-031-150300-
PENNINGTON CO PLAINS SD-RAPID CITY SD-CENTRAL BLACK HILLS SD-
813 PM MDT SUN AUG 14 2016

...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY...

AT 813 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHWESTERN RAPID CITY...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAPID CITY...RAPID VALLEY...SOUTHERN ELLSWORTH AIR FORCE BASE...
BOX ELDER...BLACK HAWK...NEW UNDERWOOD...CAPUTA...FARMINGDALE...
BEAR COUNTRY...BLACK GAP...REPTILE GARDENS...
RAPID CITY AIRPORT AND HART RANCH.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 54
AND 78.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
WEST CENTRAL SOUTH DAKOTA.

LAT...LON 4398 10339 4414 10339 4414 10283 4391 10280
TIME...MOT...LOC 0213Z 270DEG 27KT 4407 10326

JC
Local storm report, Aug 14, 7:26 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
826 PM MDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     4 S DOWNTOWN RAPID CITY 44.02N 103.24W
08/14/2016  M50 MPH          PENNINGTON         SD   NWS EMPLOYEE

&&

JC
Local storm report, Aug 14, 7:37 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
837 PM MDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     2 ENE ELLSWORTH AFB     44.16N 103.06W
08/14/2016  M50 MPH          MEADE              SD   NWS EMPLOYEE

&&

WFO UNR
Local storm report, Aug 14, 7:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM MDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     1 W BOX ELDER           44.12N 103.09W
08/14/2016  M50 MPH          PENNINGTON         SD   DEPT OF HIGHWAYS

&&

JC
Local storm report, Aug 14, 8:21 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
921 PM MDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     8 NE SCENIC             43.88N 102.45W
08/14/2016  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Aug 14, 8:33 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
933 PM MDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND GST     3 NNW SCENIC            43.82N 102.58W
08/14/2016  M65 MPH          PENNINGTON         SD   DEPT OF HIGHWAYS

0920 PM     TSTM WND GST     3 E WICKSVILLE          44.10N 102.50W
08/14/2016  M56 MPH          PENNINGTON         SD   DEPT OF HIGHWAYS

&&

JC

The radar

The Rapid City radar (KUDX), 39 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Pennington

When
August 14, 9:00 PM MST
Where
Pennington County, 5.18 mi NE of Rockerville
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
44.017, -103.292

A house on Portrush Road southwest of Rapid City received extensive damage from a lightning-caused fire.

Hail, Pennington

When
August 14, 10:25 PM MST
Where
Pennington County, 4 mi W of Rapid City
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.080, -103.301

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658110, 655064.